Loading ...
Sorry, an error occurred while loading the content.

Hepatitis Neighborhood Hepatitis C Symptom Emergencies

Expand Messages
  • Shshonee
    http://www.hepatitisneighborhood.com/content/understanding_hepatitis/symptoms_of_hepatitisc_151.aspx Hepatitis C Symptom Emergencies Article Date: 3/17/2004
    Message 1 of 2 , Jan 4, 2005
    • 0 Attachment
      http://www.hepatitisneighborhood.com/content/understanding_hepatitis/symptoms_of_hepatitisc_151.aspx

      Hepatitis C Symptom Emergencies

      Article Date: 3/17/2004



      The side effects associated with medications for hepatitis C treatment can cause a range of side effects, from mild to severe and life-threatening.

      In this article we review some of the most serious side effects, those that may require immediate medical attention.

      Mental and Psychiatric Problems

      The administration of pegylated interferon and/or ribavirin has been associated with serious, life-threatening and even fatal neuropsychiatric events. These may occur even if the patient has no prior history of psychiatric illness.

      Contact a physician or emergency medical services in the event of any of the following developments:

      a.. Suicidal or homicidal thoughts or actions


      b.. Depression or manic episodes


      c.. Relapse of drug addiction and drug overdose


      d.. Psychotic behavior, such as delusions, disorientation or hallucinations.
      Infections

      The administration of interferon medication has been associated with the development of severe and even fatal bacterial infection.

      Sometimes these infections are associated with a decrease in the White Blood Cell count (neutropenia).

      Bacterial infections can generally be identified by the presence of pain, fever, swelling, redness and drainage, but not all of these symptoms must be present.

      Additionally, non-bacterial infections and other illnesses can cause similar symptoms.

      The physician should be notified in the event of any infection. In cases of severe bacterial infection, it may be necessary to suspend interferon therapy and implement the appropriate antibiotic treatment.

      Cardiovascular Problems

      Pegylated interferon therapy has been associated with cardiovascular illness.

      The combination of interferon/peginterferon and ribavirin has been associated with decreased Red Blood Cell counts (anemia), which can contribute to pre-existing cardiac disease.

      Contact a physician or emergency medical services immediately in the event any of the following occur after administration of these drugs:

      a.. Increased blood pressure


      b.. Irregular heart rhythms


      c.. Chest pain


      d.. Heart attack.
      Allergic Reactions

      In rare cases, the administration of interferon/peginterferon and ribavirin has resulted in serious allergic reactions (anaphylaxis).

      Contact a physician or emergency medical services immediately in the event any of the following occur after administration of these drugs:

      a.. Hives (urticaria)


      b.. Swelling of the skin or mucous membranes (angioedema)


      c.. Narrowing of the airways with wheezing (bronchospasm).
      If these symptoms occur, the patient should NOT take these medications again without medical consultation.

      Diabetes and Blood Sugar Problems

      Peginterferon has been associated with low blood sugar (hypoglycemia), high blood sugar (hyperglycemia) and diabetes.

      Symptoms of hyperglycemia (high blood sugar) are typically not the cause of emergencies. They may include:

      a.. Polyphagia (frequently hungry)


      b.. Polyuria (frequently urinating)


      c.. Polydipsia (frequently thirsty)


      d.. Blurred vision


      e.. Weight loss


      f.. Fatigue


      g.. Poor wound healing (cuts, scrapes, etc.)


      h.. Recurrent infections.
      Hypoglycemia (low blood sugar) can result in very serious illness if not recognized and treated promptly. Symptoms of hypoglycemia may include:

      a.. Sweating


      b.. Shakiness


      c.. Vision Disturbances


      d.. Tingling in the extremities


      e.. Headache


      f.. Slurred speech


      g.. Confusion, impaired judgment


      h.. Convulsions


      i.. Loss of consciousness.
      Some of the symptoms of hypoglycemia may require emergency medical care. In the event that diabetes cannot be adequately controlled, it may be necessary to discontinue peginterferon medications.

      Breathing Disorders

      Peginterferon and alpha interferon therapy has been associated with severe and sometimes fatal cases of respiratory disease or failure.

      Contact a physician or emergency medical services immediately in the event any of the following occur after administration of these drugs:

      a.. Dyspnea (difficulty breathing)


      b.. Pulmonary infiltrates (fluid in the lungs)


      c.. Pneumonia (lung infections).
      Intestinal Disorders

      The administration of peginterferon has been associated with colitis, an inflammation of the colon that can cause ulceration and bleeding.

      Contact a physician or emergency medical services immediately in the event of any of the following:

      a.. Abdominal pain


      b.. Fever


      c.. Bloody diarrhea.
      Other Disorders Associated With Peginterferon

      In addition to the disorders listed above, peginterferon has also been associated with:

      a.. Bone Marrow Toxicity, which can cause decreased white and red blood cell counts (neutropenia and anemia)


      b.. Thyroid disorders, causing alterations in the metabolic rate


      c.. Autoimmune disorders, such as rheumatoid arthritis, systemic lupus erythematosus, psoriasis and autoimmune hepatitis


      d.. Pancreatitis, causing pain, inflammation and interference with fat digestion


      e.. Ophthalmologic disorders, leading to decreased vision and diseases of the retina.


      [Non-text portions of this message have been removed]
    • AVansi7465@aol.com
      I m keeping that in print form this time. Been there done that and I have decided that unless the docs will let me take the Interferon in distilled water, I
      Message 2 of 2 , Jan 4, 2005
      • 0 Attachment
        I'm keeping that in print form this time. Been there done that and I have
        decided that unless the docs will let me take the Interferon in distilled water,
        I won't take at all.
        Hope everyone had a Happy Holiday!
        Anne


        [Non-text portions of this message have been removed]
      Your message has been successfully submitted and would be delivered to recipients shortly.